Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

July 22, 2021Gallatin County, Montana

NWS Great Falls, MT issued this special weather statement at Jul 22, 2021, 2:01 PM MDT for Gallatin County, Montana. It was in force for 29 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2021, 2:01 PM MDT (20:01 UTC)
Expired
Jul 22, 2021, 2:30 PM MDT
In force
29 min
Issued by
NWS Great Falls, MT

County Gallatin County, MT

The radar

The Great Falls radar (KTFX), 189 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 2:12 PM MDTTSTM WND GST 68Belgrade, MTCORRECTS PREVIOUS TSTM WND GST REPORT FROM BELGRADE. ASOS STATION KBZN BOZEMAN YELLOWSTONE AIRPORT.
Jul 22, 2:16 PM MDTTSTM WND DMG9 Nne Belgrade, MTPICTURES SUBMITTED ON SOCIAL MEDIA OF MEDIUM SIZED OUT BUILDING FLIPPED UPSIDE DOWN FROM STRONG WIND. TREE DAMAGE ALSO REPORTED.
Jul 22, 2:27 PM MDTTSTM WND GST 68Belgrade, MTASOS STATION KBZN BOZEMAN YELLOWSTONE AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.0 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
2029 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

397 
WWUS85 KTFX 222001
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
201 PM MDT Thu Jul 22 2021
 
MTZ055-222030-
Gallatin MT-
201 PM MDT Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GALLATIN COUNTY
UNTIL 230 PM MDT...

At 200 PM MDT, Doppler radar was tracking a strong thunderstorm near
Belgrade, or 12 miles west of Bozeman, moving northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Bozeman, Belgrade, Church Hill, Four Corners and Amsterdam. 

This includes the following highways...
 Interstate 90 between mile markers 290 and 305.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4562 11128 4576 11144 4602 11108 4580 11084
TIME...MOT...LOC 2000Z 232DEG 15KT 4574 11128 

$$

PN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jul 22, 11:53 AM MDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 22, 11:53 AM MDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1153 AM MDT Thu Jul 22 2021

...AVIATION SECTION UPDATED...

.SYNOPSIS...

Winds will be on the increase today from the west as a Pacific front
crosses the Northern Rockies. Isolated to scattered showers and
thunderstorms are possible ahead of this front, especially across
the eastern half of the state this afternoon and evening.

&&

.UPDATE...

The morning update has been published. An approaching Pacific
trough and weak cold front is still expected to bring another
round of scattered showers and thunderstorms to the southeastern
third of the CWA this afternoon and evening. Storms will likely
initiate over the southwest around 1 pm MST, before expanding
northeastward into Central/North-central MT later in the afternoon
and evening, mostly east of a Great Falls to Havre line. Steep
lapse rates and a drying boundary layer suggest that strong gusty
winds will likely be the greatest hazard associated with the
storms. However, hail will still be possible, especially over
eastern Central/North-central MT, where bulk shear up to 40 kts
can be expected. Otherwise, gusty winds and falling humidity will
create critical fire weather conditions along the northern divide
and the adjoining plains, where a Red Flag Warning is in effect
this afternoon and evening. -RCG

&&

.AVIATION...
1153 AM MDT Thu Jul 22 2021 (22/18Z TAF period)

VFR conditions generally prevail with scattered thunderstorms
developing initially across southwest MT after 22/19Z, before
tracking NE and expanding across eastern portions of central MT
later this afternoon into early this evening. These storms will
mainly affect areas south and east of KDLN, KHLN, KGTF and KHVR.
Lightning and strong wind gusts will be the primary hazards, though
some hail will also be possible. Gusty west to northwest winds
spread east and southeast through much of central MT by this evening
behind a weak cold front with winds diminishing some overnight.
Gusty westerly surface winds return on Friday afternoon.
-Hoenisch/RCG

Westerly surface winds increase this morning along the Rocky Mtn
Front, spreading east into adjacent western portions of north-
central MT by this afternoon while southwest winds also increase
this afternoon across southwest MT.

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.FIRE WEATHER...

Critical to near critical fire weather conditions are expected
today and on Friday as dry and windy conditions overspread the
Northern Rockies. An eastward advancing Pacific cold front will
bring increasing westerly winds to areas along the Rocky Mountain
Front and adjacent plains this afternoon, with isolated to
scattered showers and thunderstorms being possible out ahead of
the front over eastern areas of Southwest through North Central
Montana. Deep mixing during the day on Friday will bring another
round of gusty westerly winds, with very low afternoon relative
humidity values. The potential for lightning holdover fires to
emerge will increase Thursday through Friday. - Moldan

&&

.PREV DISCUSSION...
/ISSUED 246 AM MDT Thu Jul 22 2021/

Today through Friday...primary concern throughout the period will be
winds, especially during the daylight hours of both days; along with
thunderstorms this afternoon and evening.

H500 trough, with a closed low centered over Northeast British
Columbia/Northwestern Alberta and axis extending south across
Central British Columbia to over northern portions of the Pacific
Northwest, was sliding east towards the Northern Rockies this
morning. At the same time the H500 ridge, which has brought recent
hot temperatures to the region, was quickly being broken down and
flattened out. This classic ridge breakdown, which tends to lead to
critical fire weather conditions across the Northern Rockies, is
expected to bring increasing westerly surface winds and much drier
low level relative humidity values to much of the Northern Rockies
over the next several days. Winds today are expected to increase
from west to east behind an eastward surging Pacific cold front
(however temperatures are not expected to fall that much from today
through Friday), with isolated to scattered showers and
thunderstorms developing over eastern areas of the CWA ahead
of/along the front this afternoon and early this evening.
Thunderstorms are likely to develop between 18-21z today over the
higher terrain of Southwest and into Central Montana due to a
combination of terrain heating and orographic forcing, with
thunderstorms then lifting northeastward ahead of and along the
front. Given dry low levels (inverted-v soundings) across eastern
portions of the CWA, expect the primary threat with any storm to be
strong winds. This aligns well with the on-going SPC outlook for the
day, which has areas east of a Bozeman, to Helena, to Great Falls,
to Havre line in a Marginal Risk for severe thunderstorms. As
earlier mentioned, westerly winds will be on the increase today,
especially for areas west of a Helena, to Great Falls, to Havre
line. Sustained afternoon winds of 20 to 30 mph can be expected
across these areas, with gusts potentially reaching 40 to 50 mph.
Winds are then expected to decrease slightly during the overnight
hours tonight, but increase during the day on Friday as deep mixing
ensues with the passage of the mid- and upper level trough axis.
Deep mixing and strong subsidence behind the passage of the trough
axis is expected to translate to sustained wind speeds across the
entire CWA in the 15 to 30 mph range, with afternoon relative
humidity values tanking to as low as the upper single digits (I
would not be surprised if a few areas approach 5% Friday afternoon).
High temperatures on Friday will be slightly cooler than today in
wake of the Pacific front, but still remain near to above normal. -
Moldan

Saturday through next Thursday...H500 ridge will slowly build back
in over the Western CONUS throughout the period, with several weak
embedded waves riding over the ridge axis (especially over Southwest
Montana) during the Tuesday through Thursday timeframe. These weak
waves will likely bring about some mountain showers and
thunderstorms, but confidence in coverage remains low at this point.
Temperatures are expected to slowly warm through the weekend,
peaking on Monday, before falling slightly for the remainder of the
work week. - Moldan

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  90  53  87  50 /  20  10   0   0
CTB  83  46  82  48 /   0   0   0   0
HLN  92  54  89  55 /  20  20   0   0
BZN  92  52  91  50 /  40  30   0   0
WYS  83  42  84  38 /  30  30   0   0
DLN  88  50  86  48 /  30  20   0   0
HVR  91  52  89  52 /  10  10   0   0
LWT  89  54  86  51 /  50  40   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Friday afternoon through Friday evening
Central and Eastern Lewis and Clark National Forest Areas...
Chouteau and Fergus Counties...Helena and Townsend Ranger
Districts of the Helena National Forest...Lincoln Ranger
District of the Helena National Forest.

Red Flag Warning from noon today to 9 PM MDT Friday Eastern
Glacier/Toole/Central/Eastern Pondera/Liberty...Hill and Blaine
Counties...Lewis and Clark National Forest Rocky Mountain
District-Rocky Mountain Front.

Fire Weather Watch from Friday afternoon through Friday evening
Deerlodge/Western Beaverhead National Forest...Eastern
Beaverhead National Forest.

Fire Weather Watch from Friday afternoon through Friday evening
Gallatin National Forest.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jul 22, 1:34 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Great Falls MT
134 PM MDT Thu Jul 22 2021

MTZ008-015-055-222015-
Madison MT-Beaverhead MT-Gallatin MT-
134 PM MDT Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MADISON...CENTRAL
BEAVERHEAD AND NORTHWESTERN GALLATIN COUNTIES UNTIL 215 PM MDT...

At 133 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles east of Harrison to 7 miles southeast
of Dillon. Movement was northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Virginia City, Ennis, Alder, Norris, Mcallister, Gallatin Gateway,
Laurin and Madison Buffalo Jump State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4557 11112 4509 11246 4524 11260 4583 11141
TIME...MOT...LOC 1933Z 233DEG 13KT 4564 11152 4515 11252

PN
Special weather statement, Jul 22, 2:01 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
201 PM MDT Thu Jul 22 2021

MTZ055-222030-
Gallatin MT-
201 PM MDT Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GALLATIN COUNTY
UNTIL 230 PM MDT...

At 200 PM MDT, Doppler radar was tracking a strong thunderstorm near
Belgrade, or 12 miles west of Bozeman, moving northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bozeman, Belgrade, Church Hill, Four Corners and Amsterdam.

This includes the following highways...
 Interstate 90 between mile markers 290 and 305.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4562 11128 4576 11144 4602 11108 4580 11084
TIME...MOT...LOC 2000Z 232DEG 15KT 4574 11128

PN

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:01 PM MDTSpecial Weather StatementTFXBroadwater, Jefferson, Meagher29 min
Jul 21, 6:08 PM MDTSpecial Weather StatementTFXCascade22 min
Jul 21, 6:12 PM MDTSpecial Weather StatementTFXLiberty33 min
Jul 21, 6:32 PM MDTSpecial Weather StatementTFXBroadwater28 min
Jul 21, 6:35 PM MDTSpecial Weather StatementTFXCascade, Chouteau25 min
Jul 21, 6:41 PM MDTSpecial Weather StatementTFXTeton34 min
Jul 21, 6:55 PM MDTSpecial Weather StatementTFXCascade, Chouteau, Hill, Judith Basin, Liberty, Meagher35 min
Jul 21, 7:12 PM MDTSpecial Weather StatementTFXTeton33 min
Jul 21, 7:14 PM MDTSpecial Weather StatementTFXLewis and Clark31 min
Jul 21, 7:30 PM MDTSpecial Weather StatementTFXBlaine30 min
Jul 21, 7:34 PM MDTSpecial Weather StatementTFXChouteau26 min
Jul 21, 7:53 PM MDTSpecial Weather StatementTFXChouteau37 min
Jul 21, 7:56 PM MDTSevere Thunderstorm WarningTFXLewis and Clark34 min
Jul 21, 7:59 PM MDTSpecial Weather StatementTFXPondera31 min
Jul 21, 8:01 PM MDTSpecial Weather StatementTFXJudith Basin29 min
Jul 21, 8:03 PM MDTSpecial Weather StatementTFXBlaine27 min
Jul 21, 8:09 PM MDTSpecial Weather StatementTFXMadison36 min
Jul 21, 8:22 PM MDTSpecial Weather StatementTFXLewis and Clark23 min
Jul 21, 8:29 PM MDTSpecial Weather StatementTFXFergus31 min
Jul 21, 8:33 PM MDTSpecial Weather StatementTFXHill27 min
Jul 21, 8:34 PM MDTSpecial Weather StatementTFXTeton26 min
Jul 21, 8:36 PM MDTSpecial Weather StatementTFXBlaine24 min
Jul 21, 8:37 PM MDTSpecial Weather StatementTFXToole38 min
Jul 21, 8:45 PM MDTSpecial Weather StatementTFXMadison30 min
Jul 21, 8:54 PM MDTSevere Thunderstorm WarningTFXLewis and Clark, Teton36 min
Jul 21, 9:04 PM MDTSpecial Weather StatementTFXBlaine, Fergus, Hill26 min
Jul 21, 9:12 PM MDTSpecial Weather StatementTFXTeton33 min
Jul 21, 9:14 PM MDTSpecial Weather StatementTFXLiberty16 min
Jul 21, 9:36 PM MDTSpecial Weather StatementTFXBlaine, Fergus24 min
Jul 21, 9:44 PM MDTSpecial Weather StatementTFXGallatin, Madison31 min
Jul 21, 9:55 PM MDTSpecial Weather StatementTFXTeton35 min
Jul 21, 10:04 PM MDTSpecial Weather StatementTFXBlaine41 min
Jul 22, 1:34 PM MDTSpecial Weather StatementTFXMadison41 min
Jul 22, 2:13 PM MDTSevere Thunderstorm WarningTFXGallatin32 min
Jul 22, 2:24 PM MDTSpecial Weather StatementTFXBeaverhead, Gallatin, Madison66 min
Jul 22, 3:04 PM MDTSpecial Weather StatementTFXBroadwater26 min
Jul 22, 3:27 PM MDTSpecial Weather StatementTFXFergus, Judith Basin48 min
Jul 22, 3:30 PM MDTSpecial Weather StatementTFXGallatin, Madison30 min
Jul 22, 3:32 PM MDTSpecial Weather StatementTFXGallatin, Madison28 min
Jul 22, 3:54 PM MDTSpecial Weather StatementTFXBroadwater, Meagher36 min
Jul 22, 4:06 PM MDTSpecial Weather StatementTFXGallatin39 min
Jul 22, 4:18 PM MDTSpecial Weather StatementTFXFergus42 min
Jul 22, 4:36 PM MDTSpecial Weather StatementTFXMeagher24 min
Jul 22, 4:40 PM MDTSpecial Weather StatementTFXGallatin35 min
Jul 22, 4:52 PM MDTSpecial Weather StatementTFXBlaine38 min
Jul 22, 5:35 PM MDTSpecial Weather StatementTFXMadison40 min
Jul 22, 5:36 PM MDTSpecial Weather StatementTFXJudith Basin24 min
Jul 22, 5:43 PM MDTSpecial Weather StatementTFXPetroleum17 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.